Return of the Cramps

iVillage Member
Registered: 09-12-2006
Return of the Cramps
4
Sat, 07-06-2013 - 11:38am

Since my mid 20's, I have had horrible leg and foot cramps. Every single night, without fail, I'd wake up with them. Finally I figured out it was most likely soda and dehydration being the colprat, so I cut down drasticly...so much, it became all most non existant. I drink soda mostly now as a occational treat or when I go out to eat somewhere. The cramps vanished all most 100%...I may of got them every so often, but nothing like before. It's been a couple years since I did that.

I have been having issues with my blood pressure for the past year. I am 36, have PCOS, so I'm not all that surprised....the PCOS will find a way to kill me eventually. So the doctor put me on some pills called Lisinopril-Hydrochloroth [yeah I'm just copying from bottle], they are for the high blood pressure and they have a duriac in them to help with the swelling on my ankles and feet, which I have also had a problem with since my mid 20s. 

It's only been 3-4 days, and I see the swelling going down very little...hopefully it keeps going, but if not, the doctor said we'd try something else. My problem is, last night I started getting mild, but very annoying cramps in my sides, a bit in the mid to lower ribcage area. When I went to bed, it was still there and I woke up with foot cramps [both feet at that]. I even drank a lot of water yesterday, so I can't imagine it being dehydration like before? Or are the pills doing something I'm not aware of? Is this a side effect?

As of now, it is the only medication I am on...so it's the only thing I can link it to. I went for a walk last night, but I walk all most every night. Should I be concerned and call the doctor Monday? Is there any thing I can do to calm the cramps so I can get some sleep? :(

Thanks and take care!

Avatar for elc11
Community Leader
Registered: 06-16-1998
Sun, 07-07-2013 - 12:50am

If you google the name of the drug you will find several web sites that list the various side effects. (also the pharmacy should have given you a fact sheet with the Rx with that info) Cramping is one of the less common side effects, your cramping may or may not be due to the medication but you should tell your doctor on Monday and let him/her decide what to do, and ask the doctor how many ounces of water you should be drinking each day.

Have you ever discussed the cramping in the past with the doctor? Dehydration or low electrolytes are known causes of it, but your doc needs to help you figure this out. S/He should have the big picture on any health issues that you have or had.

Good job on cutting out the soda! Hope you get the cramps resolved soon.

 

iVillage Member
Registered: 09-12-2006
Sun, 07-07-2013 - 1:07am
Thanks, I googled it yesterday but those sites always confuse me...lots of mumbo jumbo and I get tired of having to read a book to get to what I want. I did get a care sheet [as we do with all meds], I didn't see it but will look closer in a few here. I just assumed it was dehydration as soda will dehydrate you more, and well...the cramps went away right after. Since I had struggled with cramps for the past 10 years, it was just too much to think it was a quinky dink when they stopped right after quitting soda. Every so often, I would have more soda than usual and the cramps would start to return...it's just too obvious to me. However, yes, I did talk to the doctor [back when it was really starting to get to me] and she had little to nothing to say about it. She said they use to have a med for it but it was banned, and to try a over the counter med. They did nothing. well knock on wood, so far no cramps tonight. We'll see what happens when I lay down. The swelling is still pretty bad...it's gone down a little, but seems to be holding steady where it's at. We'll see...trying to be patient and let the meds do their thing. I am schedualed to go back to doctor in month. My chest feels a little funny tonight, so I will most likely call Monday if it's still going on with the cramps. PS sorry about the double post...I got a error first time so didn't think it went through.
iVillage Member
Registered: 09-12-2006
Sun, 07-07-2013 - 11:22am

 Just a quick update. The cramps did indeed show up. I found some info on webmd that said the med can dehydrate you and the symptoms are pretty much muscle cramps. I hardly got any sleep last night, it was dreadful. Sigh, guess I'll be calling doctor tomorrow....it's funny, as she was worried about me getting a dry little throat cough. If only. lol :)

Anyhow, figure I'd share, never know when someone else could use the info. 

Community Leader
Registered: 10-22-2001
Wed, 07-10-2013 - 8:29pm
hi thanks so much for sharing the best thing to do is to check with your health care professionaland the pharmacy
Nightangel